Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Dr. prescribed drug holiday
Aug 31, 2011

I have been having issues with high liver enzymes, mostly my ggt that kept rising. The docs (I have seen a liver specialist) have done so many tests and even a liver biopsy. They are now having me take a drug holiday for two weeks and checking my liver function and ggt at that time. I have looked into other drugs, which my doc has suggested that maybe we will start with Kaletra and Isentress, but they all run the risk of liver damage, which is the problems right now. It makes me hesatant to take any more HIV meds and honestly, I feel so much better right now, I am not as tired and I have some energy to do things. With my liver having problems, I have had pain, which is subsiding and extreme fatigue. I know that it isn't a good idea to not take meds, but I am a little concerned that the new meds will cause the same problem I am trying to heal from now. I always enjoy reading your responses and have learned much from you and your quick wit :-) Brenda

Response from Dr. Frascino

Hello, Brenda.

It sounds like you have a complex problem and your physicians haven't yet been able to sort out what's going on. As long as your liver specialist is working closely and cooperatively with your HIV specialist, a short break off treatment to ascertain if the antiretrovirals are causing or aggravating your liver problems is reasonable. If a switch in antiretrovirals is warranted, it's worth noting that some are much easier on the liver than others. Your next regimen should be chosen based on your resistance profile (genotype/phenotype), liver function, potential drug interactions, adherence/compliance issues and tolerance of previous regimens.

It's indeed possible you are feeling better off antiretrovirals, but chances are your HIV virus is feeling better too, which means it will start replicating and causing havoc with your immune system again if it remains unchecked.

Good luck, Brenda. Write back with a follow-up as to what transpires and what your HIV specialist and hepatologist suggest after this two-week treatment interruption.

Good luck.

Dr. Bob


Previous
Help for the HIV- partner - Thanks!
Next
Following up 2 : Unprotected Intercourse with a POZ women..Strong Symptomes but neg at 12 weeks

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement